Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS Wichita, KS

September 27, 1998Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 27, 1998, 5:43 PM CDT for Reno County, Rice County, Kansas. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 1998, 5:43 PM CDT (22:43 UTC)
Expired
Sep 27, 1998, 6:45 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 6:05 PM CDTHail 1.75Willowbrook, KS
Sep 27, 6:30 PM CDTHail 1.75Hutchinson, KS
Sep 27, 6:35 PM CDTHail 1Hutchinson, KS
Sep 27, 6:35 PM CDTHail 0.75South Hutchinson, KS
Sep 27, 6:39 PM CDTHail 0.88South Hutchinson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1760 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 272243 RRA
SVRICT
KSC155-159-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT SUN SEP 27 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN RICE COUNTY IN CENTRAL KANSAS
     NORTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 543 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF ALDEN...OR ABOUT 22 MILES
  SOUTHEAST OF GREAT BEND...MOVING EAST AT 5 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     ALDEN
     STERLING
     NICKERSON

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:41 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 27, 3:41 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT SUN SEP 27 1998

SHORT TERM:
EARLY AFTN SFC MAP SHOWS FRONTAL BOUNDARY EXTENDING FROM THE EXTREME
NE CORNER OF THE TX PANHADLE UP TO NR GBD AND EAST TO JUST NORTH OF
EMP AND INTO CENTRAL MO.  SHRA/TSRA WERE DEVELOPING NORTH OF THE
FRONT IN AN AREA OF ISENTROPIC LIFT AND UNDER THE RR OF UPPER LEVEL
JET.  ALTHOUGH MODELS ARE NOT HANDLING THE POSITIONING OF THE FRONT
WELL...THEY ARE ALL HINTING AT WASHING THE FRONT OUT AS HURRICANE
GEORGES PUSHES ONSHORE AND THE SFC HIGH MOVES INTO IL.  WITHOUT THE
CONVERGENCE ALONG THE FRONT AS A SOURCE OF LIFT...CHC OF PRECIP
SEEMS TO BE SLIPPING AWAY FOR SC/SE KS TONIGHT.  MAX HEATING MAY GET
THINGS GOING IN SC KS...BUT ATTM IT APPEARS A DRY FCST IS IN STORE
FOR TONIGHT.  AS FOR CENTRAL KS WILL KEEP SOME SMALL POPS GOING...
850MB FLOW RETURNS SOUTHWESTERLY OVERNIGHT WHICH MAY BE ENOUGH LIFT
TO GET SOMETHING GOING AGAIN TONIGHT.

LONG TERM:
MONDAY S/SE FLOW SHOULD RETURN TO ALL OF THE CWA ALLOWING TEMPS TO
ONCE AGAIN CLIMB BACK INTO THE UPPER 80S TO LOWER 90S. MONDAY NIGHT
STRONG WAA RETURNS ACROSS WRN KS WITH LLJ NOSING INTO CENTRAL KS...
SO WILL GO WITH A CHC OF TSRA MONDAY NIGHT MAINLY ACROSS CENTRAL
KS.  NEXT FRONTAL BOUNDARY SLIDES INTO THE AREA ON TUE...APPEARS IT
WILL GET HUNG UP ACROSS NEB KEEPING US IN THE WARM SECTOR AT LEAST
THRU THU.  CUT OFF LOW WHICH HAS BEEN SPINNING OUT WEST FINALLY
BEGINS APPROACHING ON WED...SO WITH FRONTAL BOUNDARY IN THE VCNTY
AND AN UPPER LOW MOVING OVERHEAD...WILL KEEP A CHC OF PRECIP GOING
THROUGH THE LAST HALF OF THE WEEK.

NOONAN

FCSTID = 15
ICT   67  90  66  93 /  10   0  10  10
HUT   66  89  66  92 /  10   0  20  10
EWK   65  89  66  92 /  10   0  10  10
EQA   67  90  66  93 /  10   0  10  10
WLD   70  91  67  93 /  10   0  10  10
RSL   62  87  65  90 /  30  10  30  10
GBD   63  88  66  91 /  30  10  30  10
SLN   63  87  65  980 /  30  10  30  10
MPR   64  88  66  91 /  20  10  20  10
CFV   70  89  67  88 /  10   0   0  10
CNU   68  88  66  88 /  10   0   0  10
K88   67  86  66  88 /  10   0   0  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 6:32 PM CDTSevere Thunderstorm WarningICTReno58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.